home
RSS
March 5th, 2009
12:20 PM ET

Can low blood pressure be dangerous?

As a new feature of CNNhealth.com, our team of expert doctors will answer readers’ questions. Here’s a question for Dr. Gupta.

Asked by Bella, Buffalo, New York

"Dr. Gupta,
Everyone always talks about high blood pressure, but I have a question about low blood pressure. I am 21, female, eat very healthy, not intensely athletic, but I do cardio every morning and my blood pressure is 90/60. I am dizzy every morning when I wake up, and if I sit for too long, I am dizzy when I stand up. Is this a problem, and is there something I should be doing differently?"

Answer:

Thanks Bella for writing in. I am a little concerned about what you are writing. Blood pressure can be a tricky thing to understand because levels categorized as “too high” or “too low” in one person, may be normal for someone else.

Once a person establishes his or her baseline number, it’s important to consult with a health-care provider to evaluate its specific impact.

A normal blood pressure is essential to your heart because it promotes and allows healthy blood flow. And you are right–typically you hear people talking about the dangers of HIGH blood pressure because it can lead to heart disease. But low blood pressure, known as hypotension, can be dangerous as well.

What’s too low? Anything below 90/60mm. Experts say that if you have a low BP level and are experiencing dizziness, fatigue, nausea it could be a sign of serious underlying conditions such as a heart condition, blood infection or damage to your nervous system. It is best to be evaluated to determine what could be the trigger.

For those not experiencing symptoms, a low BP level is rarely of concern. You can boost your blood pressure levels naturally by staying hydrated throughout the day and increasing the amount of sodium in your diet.


soundoff (109 Responses)
  1. Bradly Tramm

    erotica romance

    http://www.rN8qtaw3wz.com/rN8qtaw3wz

    September 29, 2016 at 11:11 | Report abuse | Reply
  2. rebecca luster

    my dr put me on new med for high bp this is fourth one , I took it today and bam without warning I bottomed out it dropped too 77/50 and pr was 87 from 158 / 110 range . I was throwing up , dizzy, and felt like passing out so bad. managed too keep calm , took bp and got some salt into me too raise it some. hours later I still feel sick, I'm pale, clammy, and right before id throw up id get really hot. 1st time that's happened in years. muscles ache in shoulder area , not sure why but weak as heck tonight. Hate new meds......

    December 1, 2016 at 22:39 | Report abuse | Reply
1 2 3

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.